A 19-year-old California woman suffered damage to 70 percent of her body following a rare and severe reaction to a friend’s antibiotic medication, KABC-TV reported.
The woman, college sophomore Yaasmeen Castanada, is currently in the burn unit at the University of California-Irvine Medical Center. after being diagnosed with Stevens-Johnson Syndrome. The condition has been compared to feeling like one is burning from the inside out.
“Heartbreaking. Just unreal,” her mother, Laura Corona said. “Just watching your daughter burn in front of you, literally burn in front of you.”
Castanada’s ordeal began on Thanksgiving night, when she took the friend’s medication because she wasn’t feeling well. She was hospitalized within 24 hours after she said her throat, nose and eyes felt like they were burning. Her body later broke out in blisters and she required sedation, a blood transfusion, and a ventilator. Corona said she suffered tremendous physical changes within four days of being hospitalized.
“I would wipe her face and all the skin was just falling off,” Corona said.
According to the Mayo Clinic, Stevens-Johnson Syndrome can be triggered by a reaction to a medication or an infection, and can require weeks or months of recovery time.
Medical experts told ABC News that the treatment for the condition is similar to that given to burn victims, since the inflammation and blistering caused by Stevens-Johnson makes patients more succeptible to infection and unable to remain hydrated.
“It can be considered a burn from the inside out because of mucosal involvement,” dermatologist Lawrence Matt told KABC.
Castanada’s family has set up a webpage asking for donations to help pay for her medical expenses.
Watch KABC’s report on Castanada’s condition, as aired on Monday, below.